Indiana, 2013Damaging Winds in Indiana, November 17, 2013
November 17, 2013 · NWS ILN · 4 events in 4 counties and zones
A strong low pressure system combined with an unseasonably warm airmass to produce organized storms across the region. These storms were tornadic to the west of southeastern Indiana, and began to transition to non-tornadic storms as they entered southeastern Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system combined with an unseasonably warm airmass to produce organized storms across the region. These storms were tornadic to the west of southeastern Indiana, and began to transition to non-tornadic storms as they entered southeastern Indiana. The main threat from these storms as they entered southeastern Indiana was damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 17, 2:53 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Nov 17, 2:53 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
253 PM EST SUN NOV 17 2013
.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WILL TRACK INTO THE GREAT LAKES
TONIGHT SENDING A STRONG COLD FRONT ACROSS THE OHIO VALLEY...WITH
THE POTENTIAL FOR SEVERE WEATHER. HIGH PRESSURE WILL BUILD IN
MONDAY...OFFERING COOLER TEMPERATURES AND DRY WEATHER THROUGH MID
WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
MOIST SOUTHWESTERLY LOW LEVEL FLOW IS CONTINUING ACROSS THE AREA
THIS AFTERNOON. A BROAD AREA OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS
ASSOCIATED WITH THIS WAS MOVING ACROSS ABOUT THE SOUTHEAST HALF
OF OUR FA. SO FAR RAINFALL AMOUNTS HAVE REMAINED BELOW FFG BUT
WILL HAVE TO CONTINUE TO MONITOR THIS AREA FOR SOME LOCALIZED
FLOODING ISSUES BEFORE THE SHOWERS COME TO AN END LATE THIS
AFTERNOON.
OTHERWISE...DEEPENING SURFACE LOW OVER THE MID MISSISSIPPI VALLEY
THIS AFTERNOON WILL LIFT NORTHEAST INTO THE UPPER PENINSULA OF MICHIGAN BY
EARLY THIS EVENING. THIS IS BEING DRIVEN BY STRONG SHORT WAVE
ENERGY/JET DYNAMICS ALOFT WITH A 100+ KNOT 500 MB JET ROTATING
THROUGH THE BASE OF THE TROUGH THIS EVENING. VERY IMPRESSIVE LOW
LEVEL SHEAR FIELDS WITH 0-1 KM SHEAR IN THE 40 TO 50 KNOT RANGE
WILL BE PRESENT ACROSS OUR AREA THROUGH EARLY EVENING. LATEST
MODEL RUNS CONTINUE TO INDICATE THAT WE SHOULD DESTABILIZE THROUGH
THE AFTERNOON AS LOW LEVEL MOISTURE CONTINUES TO ADVECT UP INTO OUR
REGION. INSTABILITY COULD BE FURTHER AIDED BY THE POTENTIAL OF
SOME PARTIAL CLEARING AS CURRENTLY NOTED ACROSS PARTS OF OUR
NORTHWEST FA. AT ANY RATE...IT CURRENTLY LOOKS LIKE SB CAPES IN
EXCESS OF 500 J/KG WILL WORK INTO OUR WESTERN AREAS THROUGH LATE
AFTERNOON. IF THIS OCCURS...SUPERCELL DEVELOPMENT/ISOLATED
TORNADOES WILL BE POSSIBLE GIVEN THE LOW AND MID LEVEL SHEAR
VALUES. THE BEST CHANCE FOR THIS APPEARS TO BE DURING THE MID TO
LATE AFTERNOON ACROSS OUR WESTERN AREAS...GENERALLY ALONG AND WEST
OF THE INTERSTATE 75 CORRIDOR.
AS THE COLD FRONT APPROACHES...A MORE ORGANIZED LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP/PUSH INTO OUR WESTERN AREAS
TOWARD 6 PM. DAMAGING WINDS WILL BE LIKELY WITH THIS LINE AND
AGAIN GIVEN THE DEGREE OF SHEAR...BRIEF TORNADOES WILL ALSO BE
POSSIBLE. THIS LINE OF STORMS WILL PUSH QUICKLY EAST ACROSS OUR
AREA THROUGH THE EVENING HOURS.
WILL CONTINUE WITH WIND ADVISORY AS WE WILL LIKELY APPROACH WIND
ADVISORY CRITERIA WITH THE GRADIENT WINDS...PARTICULARLY LATE THIS
AFTERNOON INTO THIS EVENING.
PRECIPITATION WILL END JUST AFTER MIDNIGHT WITH THE FRONTAL
PASSAGE. THE LOWS TONIGHT WILL BE IN THE 40S AS COOLER AIR MOVES
IN BEHIND THE FRONT.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL KEEP DRY CONDITIONS ACROSS THE FA THROUGH THE
SHORT TERM TIME PERIOD. COOLER AIR WILL CONTINUE TO FILTER INTO THE
AREA THROUGH THE DAY ON MONDAY AND THEREFORE NOT EXPECTING
TEMPERATURES TO RISE MUCH DURING THE DAY. WENT SLIGHTLY COOLER THAN
GUIDANCE WITH HIGH TEMPERATURES RANGING FROM THE MIDDLE 40S TO THE
LOW 50S. SKIES WILL BE MOSTLY CLEAR DURING THE NIGHTTIME HOURS
MONDAY NIGHT WHICH WILL ALLOW TEMPERATURES TO DROP INTO THE MIDDLE
20S TO LOW 30S. WENT CLOSE TO GUIDANCE FOR HIGH TEMPERATURES ON
TUESDAY WITH HIGH TEMPERATURES IN THE 40S. SOUTHERLY FLOW WILL
RETURN TO THE AREA FOR WEDNESDAY ALLOWING FOR SLIGHTLY WARMER
TEMPERATURES IN THE UPPER 40S TO LOW 50S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SOUTHERLY WINDS DEVELOP BEHIND THE HIGH PRESSURE SYSTEM BRINGING
INCREASED MOISTURE INTO THE OHIO VALLEY REGION ON THURSDAY AHEAD
OF THE NEXT SYSTEM. START TO BRING SLIGHT CHANCE POPS INTO WEST
THURSDAY AFTERNOON AND INCREASE POPS ACROSS FA FRIDAY. ANOTHER
SYSTEM MOVES THROUGH THE REGION FRIDAY NIGHT AND SATURDAY WITH
HIGHER POPS. PRECIPITATION ENDS SATURDAY AFTERNOON. SOME
INDICATION OF PRECIPITATION IN THE NW FLOW ON SUNDAY BUT WITH
DIFFERENCES IN MODELS WILL KEEP SUNDAY DRY AT THIS TIME.
HIGHS WILL BE IN THE 40S AND 50S MIDWEEK AND COOL DOWN TO THE 30S
BY SUNDAY.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHOWERS ARE CONTINUING TO LIFT NORTHEAST ACROSS PRIMARILY SOUTHEAST
PORTIONS OF OUR FA. THESE WILL LIKELY CONTINUE TO BRUSH THE
TERMINALS ALONG THE I-71 CORRIDOR THROUGH THE FIRST FEW HOURS OF
THE TAF PERIOD. OTHERWISE...A STRENGTHENING LOW PRESSURE SYSTEM WILL
LEFT UP ACROSS THE GREAT LAKES THIS EVENING...HELPING TO PUSH A
STRONG COLD FRONT EAST ACROSS OUR AREA. AHEAD OF THE COLD
FRONT...THE POSSIBILITY EXISTS FOR SOME ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT THROUGH MID TO LATE AFTERNOON. THE BEST
CHANCE FOR THIS LOOKS TO BE PRIMARILY NORTHWEST OF THE TAF SITES
SO WILL LEAVE MENTION OF THIS OUT AT THIS POINT. A LINE OF STRONG
THUNDERSTORMS WILL DEVELOP ALONG AND JUST AHEAD OF THE COLD FRONT.
THIS LINE OF STORMS WILL PUSH QUICKLY EAST ACROSS THE TAF SITES IN
THE 23-02Z TIME FRAME. WIND GUSTS IN EXCESS OF 50 KNOTS WILL BE
POSSIBLE WITH THIS LINE OF STORMS. DRIER AIR WILL QUICKLY MOVE IN
BEHIND THE FRONT WITH SKIES AT LEAST PARTIALLY CLEARING THROUGH
THE OVERNIGHT HOURS.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR KYZ089>100.
IN...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...PARKER
NEAR TERM...JGL
SHORT TERM...NOVAK
LONG TERM...PARKER
AVIATION...JGLHazardous weather outlook, Nov 17, 6:51 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
651 AM EST SUN NOV 17 2013
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
651 AM EST SUN NOV 17 2013
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON
INTO THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ALONG
AND AHEAD OF THIS FRONT. DUE TO THE STRONG LOW LEVEL WIND FIELDS
THERE WILL BE THE POTENTIAL FOR SEVERE WEATHER. THE PRIMARY THREAT
WILL BE DAMAGING WINDS. HOWEVER...A FEW TORNADOES AND HEAVY RAIN
WILL ALSO BE A THREAT. THE MOST LIKELY TIME FRAME WILL BE LATE
SUNDAY AFTERNOON THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT.
In the hours before
Local storm report, Nov 17, 1:20 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
120 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD 3 W BUTLER 38.79N 84.43W
11/17/2013 PENDLETON KY LAW ENFORCEMENT
A FEW LOW ROADS WERE CLOSED ACROSS THE COUNTY.
&&
ANOVAKLocal storm report, Nov 17, 2:05 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
205 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HEAVY RAIN 2 NW TWIN BRIDGES 38.65N 84.73W
11/17/2013 U0.00 INCH GRANT KY TRAINED SPOTTER
EAGLE CREEK WAS REPORTED OUT OF ITS BANKS DUE TO HEAVY
RAINFALL. WATER WAS RECEDING AT THE TIME.
&&
ASLLocal storm report, Nov 17, 2:44 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
244 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM NON-TSTM WND DMG 1 W CELINA 40.55N 84.59W
11/17/2013 MERCER OH EMERGENCY MNGR
POWER POLES AND LINES DOWN JUST WEST OF CELINA CITY
LIMITS
&&
SNYDERSpecial weather statement, Nov 17, 4:09 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EST SUN NOV 17 2013
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
409 PM EST SUN NOV 17 2013
...THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES RAPIDLY INCREASING...
THE THREAT FOR SEVERE THUNDERSTORMS...CONTAINING DAMAGING WIND
GUSTS AND A FEW TORNADOES...WILL PEAK ACROSS SOUTHEAST
INDIANA...NORTHERN KENTUCKY...AND SOUTHWEST INTO CENTRAL OHIO
BETWEEN 430 PM AND 930 PM.
A BROKEN LINE OF SEVERE THUNDERSTORMS WILL SWEEP EAST THROUGH THE
AREA DURING THIS TIME...AS IT CONGEALS AND INTENSIFIES. THE
HAZARDOUS WEATHER SHOULD BE EAST OF THE AREA BY 930 PM.
NOW IS THE TIME TO FINALIZE YOUR PLANS OF ACTION WHEN WARNINGS
/SEVERE THUNDERSTORM OR TORNADO/ ARE ISSUED FOR YOUR AREA. WHEN A
WARNING IS ISSUED...SEEK SHELTER INSIDE A REINFORCED
STRUCTURE. GARAGES...BARNS...OUTBUILDINGS...MOBILE HOMES...AND
AUTOMOBILES DO NOT PROVIDE SUFFICIENT SHELTER FROM EXTREME
THUNDERSTORM WINDS OR TORNADOES. SEEK SHELTER INSTEAD IN A
RESIDENTIAL HOME...OR LARGER BUSINESS BUILDING...AWAY FROM WINDOWS
AND ON THE LOWEST FLOOR POSSIBLE...IN THE CENTER OF THE BUILDING.
THE IDEA IS TO PUT AS MANY WALLS BETWEEN YOU AND THE WEATHER AS POSSIBLE.
GIVEN STORM SPEEDS IN EXCESS OF 60 MPH...THIS IS NOT THE TIME TO
RUSH TO THE WINDOW TO SEE THE STORM WHEN A WARNING IS ISSUED.
INSTEAD...RUSH TO A STURDY AND REINFORCED SHELTER.
BINAU
Local storm report, Nov 17, 5:17 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
517 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 ENE WABASH 40.56N 84.70W
11/17/2013 MERCER OH LAW ENFORCEMENT
POWER POLE DOWN ON MUD PIKE BETWEEN ERASTUS DURBIN AND
TOWNSHIP LINE ROADS.
&&
JDRThunderstorm Wind, Franklin
- When
- November 17, 5:37 PM EST to 5:41 PM EST
- Where
- Franklin County, 2.81 mi S of Laurel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.460, -85.190
Five trees were reported down west of Metamora due to thunderstorm winds.
Thunderstorm Wind, Wayne
- When
- November 17, 5:38 PM EST to 5:42 PM EST
- Where
- Wayne County, 0.87 mi SE of Hagerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.910, -85.160
A tree was downed on Dalton Road in Hagerstown due to thunderstorm winds. Trees were also downed in Mount Auburn and Cambridge. Wires were reported down in Richmond.
Thunderstorm Wind, Ripley
- When
- November 17, 5:52 PM EST to 5:56 PM EST
- Where
- Ripley County, 0.54 mi E of Osgood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 39.130, -85.290
Trees were reported down west of Osgood due to thunderstorm winds. Power lines were also reported down east of Osgood.
Thunderstorm Wind, Ohio
- When
- November 17, 6:28 PM EST to 6:29 PM EST
- Where
- Ohio County, 0.54 mi E of Rising Sun
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.950, -84.860
The public relayed the wind gust report.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, November 17, 20133 deaths · 142 injured · $1.1 billion · EF4 · 15 events
- Tornadoes and Damaging Winds in Illinois, November 17, 20133 deaths · 34 injured · $6.8 million · EF3 · 17 events
- Tornadoes and Hail in Illinois, November 17, 20132 deaths · 2 injured · EF4 · 16 events
- Tornadoes and Hail in Indiana, November 17, 20138 injured · $2.5 million · EF3 · 48 events
- Tornadoes and Hail in Kentucky, November 17, 20132 injured · $2.6 million · EF3 · 17 events
- Tornadoes and Flooding in Illinois, November 17, 20135 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Missouri, November 17, 2013$1.0 million · EF3 · 10 events
- Tornadoes and Hail in Indiana, November 17, 2013$40,000 · EF3 · 77 events
- Tornadoes and Damaging Winds in Ohio, November 17, 2013$3.6 million · EF2 · 48 events
- Hail and Damaging Winds in Michigan, November 17 to 18, 2013$27 million · 61 kt wind · 37 events
- Strong Wind in Wisconsin, November 17 to 18, 20131 death · $5,000 · 2 events
- High Wind in Michigan, November 17 to 18, 2013$2.6 million · 67 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483372, 483373, 483374, 483375.